exp date isn't null, but text field is
All antidepressants can cause discontinuation symptoms with the possible exceptions of agomelatine and vortioxetine.
Abrupt withdrawal should be avoided unless a serious adverse event has occurred.
Reduce dose gradually over 4 weeks (except fluoxetine due to its long half-life), this is particularly important in drugs with a short half-life (e.g. paroxetine and venlafaxine).
Discontinuation symptoms (these can be drug specific, consult individual SPC for further information) include:
Symptoms are usually mild and self-limiting but in some cases may be severe and prolonged.
Ensure patients are given adequate education on the symptoms they are likely to experience, onset and duration.
Cross-tapering is preferred when switch from one antidepressant to another:
Risks associated with cross-tapering include:
Symptoms of serotonin syndrome include (see full guidance for management):
The table with in the full guidance sets out guidance for specific drug to drug switches. Contact local clinical pharmacy services for additional advice.
Last reviewed: 24 October 2019
Next review: 01 October 2020
Approved By: PMG-MH
Reviewer Name(s): Andrew Walker, Suzanne Burke